Alert archive / Oregon / Freeze Warnings in 2007

Freeze Warning 2, NWS Medford, OR

January 17, 2007Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Jan 17, 2007, 1:44 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 18, 2007, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2007, 1:44 PM PST (21:44 UTC)
In effect from
Jan 18, 2007, 12:00 AM PST
Expired
Jan 18, 2007, 9:00 AM PST
In force
9 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2007-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2007-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMFR 172144
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
144 PM PST WED JAN 17 2007

ORZ021-180545-
/O.NEW.KMFR.FZ.W.0002.070118T0800Z-070118T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE
144 PM PST WED JAN 17 2007

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
THURSDAY. 

A COLD AIRMASS COMBINED WITH OFFSHORE FLOW WILL CAUSE TEMPERATURES
TO FALL INTO THE UPPER 20S ALONG THE COOS COUNTY COAST AFTER MIDNIGHT
TONIGHT THROUGH EARLY THURSDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.TO PREVENT FREEZING AND POSSIBLE BURSTING OF
OUTDOOR WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR
ALLOWED TO DRIP SLOWLY.  THOSE THAT HAVE IN-GROUND SPRINKLER
SYSTEMS SHOULD DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND
PIPES TO PROTECT THEM FROM FREEZING.

$$

SARGEANT
1 follow-up statement
000 
WWUS76 KMFR 180553
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
953 PM PST WED JAN 17 2007

ORZ021-181500-
/O.CON.KMFR.FZ.W.0002.070118T0800Z-070118T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE
953 PM PST WED JAN 17 2007

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THURSDAY FOR THE
SOUTH CENTRAL OREGON COAST.

A COLD AIRMASS COMBINED WITH OFFSHORE FLOW WILL CAUSE
TEMPERATURES TO FALL INTO THE UPPER 20S IN COOS COUNTY AND WESTERN
DOUGLAS COUNTY AFTER MIDNIGHT THROUGH EARLY THURSDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.TO PREVENT FREEZING AND POSSIBLE BURSTING OF
OUTDOOR WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR
ALLOWED TO DRIP SLOWLY.  THOSE THAT HAVE IN-GROUND SPRINKLER
SYSTEMS SHOULD DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND
PIPES TO PROTECT THEM FROM FREEZING.

$$

DW

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Jan 17, 8:50 AM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Jan 17, 8:50 AM PST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
850 AM PST WED JAN 17 2007

.DISCUSSION...LOW CLOUDS AND FOG FORMED OVER VALLEYS ALONG THE I-5
CORRIDOR OVERNIGHT. THE MEDFORD 12Z SOUNDING SHOWS SATURATED AIRMASS
FROM THE SURFACE TO 5500 FEET WITH AN INVERSION AT 2000 FEET. ALL
THIS SPELLS DIFFICULT FOR CLEARING AND WARMING FOR WESTERN INTERIOR
VALLEYS TODAY. THE COAST IS EXPERIENCING A SLIGHT OFFSHORE FLOW AND
SKIES ARE CLEAR THIS MORNING. EAST OF CASCADES ARE ALSO CLEAR EXCEPT
FOR EASTERN LAKE COUNTY AND PORTIONS OF MODOC COUNTY WHICH HAVE A
LOW OVERCAST.

MASSIVE DRYING ALOFT AS A POSITIVE TILT RIDGE BUILDS OVER PACIFIC
NORTHWEST TODAY.

WILL UPDATE THE FORECAST THIS MORNING TO ACCOUNT FOR THE PERSISTENT
CLOUDS OVER THE WESTERN INTERIOR VALLEYS AND CLEAR SKIES AT THE
COAST.

.PREV DISCUSSION...CLOSED LOW CIRCULATION OVER NORTHERN
CALIF WILL CONTINUE TO MOVE SOUTHWARD AWAY FROM THE REGION TODAY.
THIS WILL ALLOW A WEAK RIDGE OFF THE COAST TO EXTEND INTO THE REGION
THROUGH THURSDAY. THE MODELS SHOW A WARM FRONT MOVING INLAND TO OUR
NORTH LATE TONIGHT AND THURSDAY MORNING. ANY PRECIPITATION IS
EXPECTED TO REMAIN TO OUR NORTH. ON FRIDAY THE RIDGE FLATTENS OUT
AND ANOTHER WEAK SYSTEM MOVES THROUGH THE PACIFIC NW AND ANY
PRECIPITATION REMAINS NORTH OF OUR REGION.

FOR THE EXTENDED PERIOD...EXPECTING GENERALLY DRY WEATHER THROUGH
THE PERIOD. RIDGE OFFSHORE NEAR 140W ON SATURDAY IS TEMPORARILY
FLATTENED AS ENERGY MOVES EAST ALONG 50N AND INTO BRITISH COLUMBIA.
ON SUNDAY THE RIDGE BECOMES SHARPER AS IT MOVES EAST TO 130W. LITTLE
CHANGE IN POSITION MONDAY. BY TUESDAY THE CENTER OF THE HIGH SHIFTS
TO ALONG THE OREGON COAST.

&&

.AVIATION...WIDESPREAD AREAS OF IFR CONDITIONS DUE TO VERY LOW
CEILINGS AND FOG FOR INTERIOR VALLEYS WEST OF CASCADES THIS MORNING.
MVFR DUE TO LOW CEILINGS IN EASTERN LAKE COUNTY AND PORTIONS OF
MODOC COUNTY. THESE CONDITIONS WILL IMPROVE TO MOSTLY VFR THIS
AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
UNTIL 10 PM PST THIS
     EVENING FOR PZZ356-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST THIS
     AFTERNOON FOR PZZ350-PZZ370.

07/03

In the hours before

Local storm report, Jan 17, 10:31 AM PST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1031 AM PST WED JAN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     SNOW             2 NNE SELMA             42.30N 123.59W
01/17/2007  M3.5 INCH        JOSEPHINE          OR   TRAINED SPOTTER

1029 AM     SNOW             5 NNE SELMA             42.34N 123.57W
01/17/2007  M3.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

&&

PETRUCEL

Nearby

Freeze Warnings in Oregon, 2007Every freeze warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.